top of page
  • By Dr. Lisa Good, ND

New Study Finds Tylenol® Linked to Asthma Risk

Reported in the Vancouver Sun today, researchers in BC have reviewed 19 studies involving 425,000 people, and have found that the risk of asthma increased by 60% in those children given acetaminophen (Tylenol®) in the year prior.

The risk of asthma in adults who used acetaminophen was 75% higher than those who did not. This study was initiated because the incidence of asthma has increased steadily over the past 20 years, which corresponds with a change in practice when doctors began to recommend acetaminophen for children instead of aspirin (due to the risk of Reye’s syndrome). A fever is the body’s innate and intelligent way to fight an infection; a fever should not be suppressed. Treating a fever with Tylenol®, aspirin or ibuprofen does not allow the body to naturally fight the virus and may prolong the duration of an illness; and as this study shows could increase the risk of developing asthma. However, if the person is severely uncomfortable, or if the fever starts to climb above 103, then Tylenol®, aspirin or ibuprofen should be considered at a safe dose. Most people are not aware of the toxicity of Tylenol®. Every year it is responsible for more than 100,000 calls to poison control, nearly 56,000 emergency room visits, over 26,000 hospitalizations and 450 deaths due to liver failure.

Comments


bottom of page